Iowa, 2006

Damaging Wind in Iowa, August 10, 2006

August 10, 2006 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 7:55 PM CST, 7 hours 35 minutes earlier.

Area forecast discussion, Aug 9, 7:55 PM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED AUG 9 2006

.DISCUSSION...
PLENTY OF TS GOT GOING EARLIER THIS EVENING IN S CENTRAL SD WHERE
THEY HEATED OUT...WITH A STRONG SFC BNDRY NOTED FROM THE WRN
PLAINS...ARCING SEWD TO AROUND THE KSUX AREA. SOME GUSTS OVER 50 MPH
RECENTLY IN WINNER SD BEHIND SOME DYING CONVECTION IN GREGORY CO...
WITH PRESFR THAT COULD BE DUE TO A SMALL WAKE LOW. OTHERWISE...ALMOST
PULLED THE TRIGGER ON A WARNING WHEN ONE CELL WAS IN SE GREGORY CO...
BUT THE THING STARTED TO WEAKEN RAPIDLY WHEN APPROACHING THE MO
RIVER. IT CONTS TO WEAKEN ATTM AS IT MOVES INTO AN AIRMASS WHICH DID
NOT MIX OUT WELL TODAY AT ALL...I.E. STRATUS. UPDATED THE GRIDS AND
ZFP TEXT EARLIER THIS EVENING...PARTIALLY TO ACCOUNT FOR THE SVR TS
WATCH. 00Z RAOBS SHOW A RAPIDLY STABILIZING AIRMASS FM KOAX/KABR TO
KMPX...ALTHOUGH EVEN KOAX AND KABR HAVE SOME ISSUES WITH STABILITY
IN A COUPLE OF LYRS OFF THE SFC. THEREFORE THE CONVECTION SHOULD
WEAKEN AS IT PULLS SLOWLY TO THE E THRU THE CWFA.

&&

.PREV DISCUSSION...
NEXT COUPLE OF DAYS COULD PROVE TO BE INTERESTING WITH JUICY
BOUNDARY JUST TO THE SOUTH AND A COUPLE OF WEAK IMPULSES THE NEXT 30
HOURS. NAM AND GFS VARY GREATLY ON WHERE MAIN UPPER LEVEL INFLUENCE
WILL COME FROM...ESPECIALLY THURSDAY. GFS/NAM DISAGREE ON HANDLING
OF WAVE IN MT...WHICH AT 17Z APPEARS TO BE RELATIVELY IMPRESSIVE.
OVERALL...NAM KIND OF KILLS THIS FEATURE AND ENHANCES ENERGY
CURRENTLY OVER NORTHERN AZ AT 17Z. GFS MAINTAINS MORE STRENGTH IN MT
WAVE AND MERGES ALL OF THIS INTO A LARGER TROF ON THURSDAY.
RESULTANT DIFFERENCES ARE NOT HUGE BUT POTENTIAL FOR CONVECTION ON
THURSDAY WOULD BE GREATER ACROSS THE AREA...AND PLACEMENT OF
BOUNDARY THIS AFTERNOON...THE AMOUNT OF CONVECTION THAT DEVELOPS ON
IT...AND HOW FAR SOUTH THIS BOUNDARY PUSHES ARE THE MAIN QUESTIONS.
NLG PROFILER UNAVAILABLE AND MAKING IT DIFFICULT TO FIGURE WIND
PROFILE OVER NORTHERN NEBRASKA. MRR AND MCK PROFILERS HAVE TURNED
NORTH AND 500M AND 1000M AND SFC SHOWS MUCH DRIER AIR IN THIS
REGION...AND FRONT APPEARS TO POSSIBLY BE ORIENTED SW TO NE FROM
WESTERN NEBRASKA INTO EXTREME SOUTHERN SD. SLOWLY INCREASING
DIRECTIONAL SHEAR OCCURRING ALOFT PER MRR PROFILER THAT WOULD ALLOW
SOME ORGANIZATION TO WHATEVER DEVELOPS...WITH WIND LIKELY MORE OF A
THREAT THAN HAIL. AT 19Z...LBF SPECIAL SOUNDING HAS ABOUT 250 J/KG
CIN WITH NO REAL ELEVATED CAPE TO WORK WITH IN VERY DRY 850-500
LAYER. BUT...SOMEHOW CONVECTION IS DEVELOPING VERY NEAR NORTH
PLATTE...WITH BASES ABOVE 12000 FEET. SO VERY ELEVATED AT THIS
POINT. CHECKING THROUGH THE MODELS...WITH NO ELEVATED BOUNDARY
NEARBY AND VERY LITTLE UPPER LEVEL SUPPORT...NOT REALLY SURE WHAT
THIS CONVECTION IS FIRING ON.

WILL AIM FOR LOWS TONIGHT SIMILAR TO THIS MORNING AS STRATUS HAS A
PRETTY GOOD CHANCE TO BUILD BACK IN AND DEW POINTS IN THE 70S
EVERYWHERE. WILL ALSO BUMP DEW POINTS UP TOMORROW AS WEAK EAST TO
SOUTHEAST FLOW SHOULD HELP MAINTAIN SIMILAR DEW POINTS.

SATURDAY CONTINUES TO SHOW PROMISE AHEAD OF NEXT COLD FRONT.

IN THE LATTER PERIODS(SUN-WED)...BIGGEST DIFFERENCES COME EARLY IN
THE PERIOD...WITH UKMET AND ECMWF QUICKER TO ERODE SHORT LIVED
SOUTHWEST FLOW ALOFT...WHILE LAST COUPLE OF RUNS OF THE GFS MAINTAIN
THIS SOUTHWEST FLOW WHILE DEEPENING A WAVE OVER THE NORTHERN
ROCKIES. THESE DIFFERENCES RESULT IN A MORE PROLONGED PERIOD OF
POTENTIAL PRECIP FROM THE GFS...LINGERING CHANCES INTO MONDAY
AFTERNOON...WHILE THE EUROPEAN MODELS WOULD SHIFT PRECIP EAST OF THE
AREA ON SUNDAY. WILL SIDE WITH THE EURO MODELS AND THE 12Z GFS ON
TIMING OF FRONT FOR SATURDAY NIGHT INTO SUNDAY. REGARDLESS OF
THIS...SUNDAY CONTINUES TO SHOW A LOT OF PROMISE FOR PRECIPITATION
WITH A DYNAMIC RIGHT REAR QUAD OF UPPER JET. WILL GO AHEAD AND RAISE
POPS TO 60-70 PERCENT FOR SUNDAY...ESPECIALLY RIGHT THROUGH THE
HEART OF THE CWA. ENSEMBLE POPS FOR SUNDAY ALSO PRETTY
HIGH...KICKING OUT A GREATER THAN 50% CHANCE FOR MORE THAN A TENTH
OF AN INCH. AT THIS TIME...NO PRECIP THREAT FOR TUESDAY AND
WEDNESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/08
Hazardous weather outlook, Aug 9, 9:30 AM CST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT WED AUG 09 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1030 AM CDT WED AUG 09 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON ACROSS CENTRAL
PORTIONS OF SOUTH DAKOTA. THESE STORMS WILL ORGANIZE AND BE
CAPABLE OF HAIL UP TO GOLF BALL SIZE AND WINDS TO 80 MPH THIS
EVENING WEST OF THE JAMES RIVER. AN ISOLATED TORNADO IS ALSO
POSSIBLE. OTHER STORMS WILL DEVELOP TO THE NORTHWEST...ORGANIZE
INTO A COMPLEX...AND MOVE INTO THE AREA MAINLY AFTER MIDNIGHT.
THESE STORMS WILL BE CAPABLE OF HAIL TO HALF DOLLAR SIZE AND
WINDS TO 80 MPH. STORMS BY LATE TONIGHT MAY REACH SOUTHWEST
MINNESOTA...WITH THE THREAT OF ISOLATED QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS FROM LATE THURSDAY AFTERNOON THROUGH
THURSDAY EVENING WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WIND.
THIS THREAT IS HIGHLY CONDITIONAL ON HOW EXTENSIVE THE
THUNDERSTORMS ACTIVITY TONIGHT WILL BE...AND WHERE ANY EVENTUAL
BOUNDARIES SET UP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE JAMES
RIVER VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ida

When
August 10, 3:30 AM CST to 3:45 AM CST
Where
Ida County, Battle Creek
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -95.600

Thunderstorm winds caused tree and power line damage, resulting in power outages. Tree debris block several streets. The power outages affected Battle creek and nearby areas, with the outages lasting from 2 to 6 hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527920.